Illinois, 2014Strong Wind in Illinois, November 24, 2014
November 24, 2014 · NWS PAH · 7 events in 7 counties and zones
Strong winds occurred along a cold front as it swept east across southern Illinois. The cold front trailed southward from a low pressure center near Chicago.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred along a cold front as it swept east across southern Illinois. The cold front trailed southward from a low pressure center near Chicago. Wind gusts reached 45 mph in far southern Illinois from Marion south, including all counties along the Ohio River. Wind gusts were measured to 49 mph at the Marion airport and 45 mph at the airport near Cairo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 23, 11:47 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Nov 23, 11:47 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1147 PM CST Sun Nov 23 2014
.UPDATE...
Issued at 1147 PM CST Sun Nov 23 2014
Updated aviation discussion only.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 100 PM CST SUN NOV 23 2014
Certainty Pops are playing out as advertised, with large mass of
overrunning rain anticipated to continue into the evening.
Overnight, the parent Low will be lifting northeastward, and
tightening the gradient substantially. Sustained Winds and Gusts will
reach toward advisory criteria by 09Z and hold thru much of the
day, as they shift from southerly to westerly upon system passage.
Rain winds down accordingly as well.
SWODY1 continues inclusion of thunder, and collab suggests we
should too, at least thru mid evening. While we think it is
unlikely, the elevated parameters do suggest its potential, so an
isolated mention will hold til dropping off shortly after 03Z per
the collab pic.
Improving but cool conditions will mark the remainder of the short
term forecast period as the system departs and lower heights hold
with a surface high building in Tuesday.
.LONG TERM...(Wednesday through Sunday)
Issued at 100 PM CST SUN NOV 23 2014
A parting shot from the broad cyclonic flow will move through the
WFO PAH forecast area at the beginning of the extended forecast
period. Although the mean trough axis will be along the east end of
the WFO PAH forecast area, one minor shortwave will dive down from
the upper Midwest, phasing in to the trough axis during the day on
Wednesday.
The deterministic runs of the 00z Sunday ECMWF, Canadian (GEM), and
the GFS Ensemble numerical guidance focus the shortwave a little
further north over MN vs. the 12z Sunday deterministic GFS which
places the shortwave over Central Illinois. The main impact of this
spatial difference is the trajectory of the moisture/lift associated
with the shortwave, with the GFS having the greatest potential for
light precipitation on Wednesday. Will still acknowledge some minor
precipitation chance for Wednesday, but anticipate it will have very
minor impact for pre-Thanksgiving Day travelers.
Beyond the Wednesday system, the persistent East Pacific closed low
off the Western U.S. coastline will force a broad zonal flow
eastward across the conterminous U.S. This will temper the cold air
intrusions, but will place the WFO PAH forecast area within a
tighter gradient flow from north to south. The southward extent of
this gradient flow will impact the development of any shower
activity in the sheared flow aloft for next weekend. Forecast
confidence is low (less than 50%) as to the degree of precipitation
coverage next weekend. Plan a compromise, keeping any rain chances
focused toward the southern 1/3 of the WFO PAH forecast period
during the Day 6 through 8 time period.
&&
.AVIATION...
Issued at 1147 PM CST SUN NOV 23 2014
Some showers will move through newd overnight ahead of a sfc cold
front which will sweep west-to-east through the region. These
showers are not expected to affect vsbys for significant lengths of
time. Predominant cigs should be IFR ahead of the wind shift, going
VFR shortly after sunrise in the wrn half of the region. Lifting of
cigs will take longer in the ern half of the region, going VFR by
around midday. Sustained sfc winds will be substantial most of the
night and will last through the daylight hours Mon, gusting to 25 to
30 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY from 3 AM to 6 PM CST Monday FOR ILZ075>078-
080>094.
MO...WIND ADVISORY from 3 AM to 6 PM CST Monday FOR MOZ076-086-087-
100-107>112-114.
IN...WIND ADVISORY from 3 AM to 6 PM CST Monday FOR INZ081-082-
085>088.
KY...WIND ADVISORY from 3 AM to 6 PM CST Monday FOR KYZ001>022.
&&
AVIATION...DBHazardous weather outlook, Nov 23, 2:26 PM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST SUN NOV 23 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
226 PM CST SUN NOV 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SMALL CHANCE OF ISOLATED THUNDERSTORMS BUT SEVERE
STORMS ARE NOT EXPECTED. HEAVY RAIN IS THE PRIMARY THREAT.
A WIND ADVISORY IS IN EFFECT LATE TONIGHT. REFER TO THE ADVISORY
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WIND ADVISORY REMAINS IN EFFECT THROUGH THE DAY MONDAY. REFER TO
THE ADVISORY FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Strong Wind, Williamson
- When
- November 24, 2:00 AM CST to 6:00 AM CST
- Where
- Williamson forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- November 24, 2:00 AM CST to 6:00 AM CST
- Where
- Union forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Johnson
- When
- November 24, 2:00 AM CST to 6:00 AM CST
- Where
- Johnson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
Strong Wind, Pope
- When
- November 24, 2:00 AM CST to 6:00 AM CST
- Where
- Pope forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Strong Wind, Alexander
- When
- November 24, 3:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Pulaski
- When
- November 24, 3:00 AM CST to 7:00 AM CST
- Where
- Pulaski forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
Strong Wind, Massac
- When
- November 24, 3:00 AM CST to 7:00 AM CST
- Where
- Massac forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Michigan, November 24 to 27, 20143 deaths · 1 injured · $25,000 · 15 events
- Damaging Winds and High Wind in Ohio, November 24, 20143 injured · $5.0 million · 56 kt wind · 45 events
- Winter Weather in Wisconsin, November 24, 20141 death · $2,000 · 1 event
- High Wind in Michigan, November 24, 2014$1.1 million · 56 kt wind · 8 events
- Flooding in New York, November 24 to 25, 2014$600,000 · 2 events
- High Wind in Pennsylvania, November 24, 2014$300,000 · 52 kt wind · 3 events
- Strong Wind in Ohio, November 24, 2014$120,000 · 9 events
- High Wind in New York, November 24, 2014$75,000 · 50 kt wind · 5 events
- Strong Wind in Kentucky, November 24, 20141 injured · $37,000 · 4 events
- Strong Wind in Kentucky, November 24, 2014$40,000 · 4 events
- Winter Weather in Texas, November 24 to 25, 2014$30,000 · 5 events
- Strong Wind in Kentucky, November 24, 2014$16,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547374, 547375, 547376, 547377, 547317, 547318, 547319.